MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY
Catalog Number RED62SKIT
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Intracranial Hemorrhage (1891)
Date of Event 03/30/2023
Type of Reportable Event Death
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m1 segment of the middle cerebral artery (mca) using a bmx96 access system (bmx96) a penumbra system red 43 reperfusion catheter (red43), a penumbra system red 68 reperfusion catheter (red68), a penumbra system red 62 reperfusion catheter (red62), a velocity delivery microcatheter (velocity), non-penumbra coils, a penumbra engine (engine), a non-penumbra angiographic catheter, a non-penumbra glide catheter, a non-penumbra balloon catheter, a non-penumbra microcatheter, and guidewires.During the procedure, the physician used multiple guidewires and catheters to access the target vessel.The physician completed one pass using the red43.After completion of the pass, the red68 was advanced over the red43 and guidewire to the target location.The red43 and the guidewire were removed.Cyclic aspiration was initiated for two minutes using the red68.The red68 was removed from the patient and an angiography was performed through the bmx resulting in thrombolysis in cerebral infarction (tici) grade 2a with some faint filling of the m1 segment and some of the m2 territory.Therefore, the physician advanced a guidewire further distal and advanced the velocity with difficulty crossing the mid m1 segment over the guidewire.The red62 was then advanced over the velocity to the target location.The velocity and guidewire were removed, and the physician then aspirated for two minutes using the red62.After aspirating, the physician removed the red62 to perform an additional angiographic run using the bmx96.The angiography revealed contrast extravasation and subarachnoid hemorrhage (sah) appeared to be from the supraclinoid internal carotid artery (ica).It was reported that the perforation was likely caused by the guidewire.The patient was then intubated and general anesthesia was instituted.Next, two non-penumbra coils were placed across the perforation site sealing the right ica terminus.It was reported the initial angiographic run revealed flow through the anterior cerebral artery (aca).However, at the end of the procedure the ica territory on the right shut down.The patient developed a subsequent subarachnoid hemorrhage and early hydrocephalus.The patient expired on (b)(6) 2023.The intracranial hemorrhage and death were reported to have a possible relationship to the index procedure and the penumbra system.
 
Additional Manufacturer Narrative
Intracranial hemorrhage and death are included as possible complications in the instructions for use (ifu) for the penumbra system.The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.

Brand Name
PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17374976
Report Number3005168196-2023-00346
Device Sequence Number17112494
Product Code NRY
UDI-Device Identifier00815948024373
UDI-Public815948024373
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K203440
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/21/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/21/2025
Device Catalogue NumberRED62SKIT
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2023
Initial Report FDA Received Date07/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age76 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005